Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 23, 2005, 4:29 PM MDT for Salt Lake County, Utah. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2005, 4:29 PM MDT (22:29 UTC)
- Expired
- Jun 23, 2005, 5:02 PM MDT
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Salt Lake County, UT
The radar
The Salt Lake City radar (KMTX), 86 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 4:30 PM MDT | TSTM WND DMG | 3 Wsw Murray, UT | POWER POLE SNAPPED IN HALF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -375 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 232229 SVRSLC UTC035-232300- /O.NEW.KSLC.SV.W.0037.050623T2229Z-050623T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 429 PM MDT THU JUN 23 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SALT LAKE COUNTY IN UTAH THIS INCLUDES THE CITIES OF...SANDY...MURRAY...COTTONWOOD HEIGHTS * UNTIL 500 PM MDT * AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDVALE...OR ABOUT NEAR SANDY...AND MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLADAY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4060 11202 4050 11188 4064 11165 4078 11181 $$
2 follow-up statements
000 WWUS55 KSLC 232250 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 449 PM MDT THU JUN 23 2005 UTC035-232300- /O.CON.KSLC.SV.W.0037.000000T0000Z-050623T2300Z/ SALT LAKE UT- 449 PM MDT THU JUN 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR EASTERN SALT LAKE COUNTY... AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLLADAY...OR ABOUT NEAR MURRAY...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUGARHOUSE AND UNIV OF UTAH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4060 11202 4050 11188 4064 11165 4085 11186 $$ AOT
000 WWUS55 KSLC 232302 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 501 PM MDT THU JUN 23 2005 UTC035-232311- /O.EXP.KSLC.SV.W.0037.000000T0000Z-050623T2300Z/ SALT LAKE UT- 501 PM MDT THU JUN 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALT LAKE COUNTY EXPIRED AT 500 PM MDT... THE THUNDERSTORMS HAVE WEAKENED AND MOVED INTO THE WASATCH RANGE. LAT...LON 4060 11202 4050 11188 4064 11165 4085 11186 $$ AOT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:00 PM MDT, 29 minutes earlier.
Area forecast discussion, Jun 23, 4:00 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 400 PM MDT THU JUN 23 2005 .SYNOPSIS...MOIST SOUTHERLY FLOW IN PLACE OVER UTAH THROUGH THE END OF THE WEEK. UNSEASONABLY COOL TROUGH MOVES INTO THE GREAT BASIN EARLY NEXT WEEK. && .DISCUSSION...CONVECTION FIRED AS ANTICIPATED THIS AFTERNOON...ISOLATED SEVERE STORMS ACROSS CENTRAL UTAH MOUNTAINS AND UINTAS. SHORTWAVE TROUGH MOVING INTO NORTHWESTERN UTAH AT TIME...WILL SEE CONVECTION CONTINUE UNTIL A FEW HOURS AFTER SUNSET. SHOULD BE A QUIET NIGHT WITH LOW FAIRLY SIMILAR TO LAST NIGHT. A SIMILAR DAY TOMORROW...ISOLATED TO SCATTERED COVERAGE OF THUNDERSTORMS...WITH MOSTLY PULSE TYPE STORMS. BOTH NAM AND GFS BOTH PAINT CONVECTIVE QPF A BIT FARTHER WEST TOMORROW...CONSISTENT WITH A SLIGHT WESTWARD SHIFT OF THE CONTINENTAL ANTICYCLONE OVER THE HIGH PLAINS. KEPT CHANCE POPS IN AFTERNOON/EVENING FOR THUNDERSTORMS. PACIFIC CUTOFF CURRENTLY STALLED OFF THE CA COAST PROGGED TO OPEN UP AND MOVE INLAND EARLY SUNDAY..AND PASS ACROSS CWA BY LATE IN THE DAY. GFS INDICATING A WEAK DRY COLD FRONT PASSAGE ACROSS NORTHERN UTAH MONDAY. MUCH COOLER AIR FOLLOWS LOW PASSAGE WITH A BROAD TROUGH SETTING UP OVER THE PAC NW. NORTHERN ZONES GET BRUSHED WITH A SERIES OF SHORTWAVES THRU MIDWEEK. && .HYDRO...LITTLE COTTONWOOD CREEK IS PROJECTED TO REMAIN BELOW BANKFULL...BUT WILL BE CLOSELY MONITORED PENDING LOCATION OF AFTERNOON CONVECTION AND AMOUNT OF SNOWMELT THE NEXT FEW DAYS. && .AVIATION...NONE...SEE SLCTAFSLC. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. SMITH
In the hours before
Local storm report, Jun 23, 3:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TORNADO 8 W DUCHESNE 40.18N 110.54W
06/23/2005 DUCHESNE UT LAW ENFORCEMENT
TORNADO REPORTED BY LAW ENFORCEMENT APPROXIMATELY 8 MILES
WEST OF DUSCHENE NEAR STATE HIGHWAY 40.
&&
MEJThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 2:23 PM MDT | Tornado Warning | SLC | Duchesne | 38 min |
| Jun 23, 4:25 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 39 min |
| Jun 23, 4:34 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 26 min |
| Jun 23, 4:52 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Weber | 23 min |
| Jun 23, 5:00 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 46 min |
| Jun 23, 5:15 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 47 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.